Practice Drug Point

Strontium ranelate may cause alopecia

BMJ 2009; 338 doi: https://doi.org/10.1136/bmj.b1494 (Published 22 April 2009) Cite this as: BMJ 2009;338:b1494
  1. María Sainz, pharmacist,
  2. Javier García del Pozo, pharmacist,
  3. Luis H Martín Arias, clinical pharmacologist,
  4. Alfonso Carvajal, professor of pharmacology and head of institute
  1. 1Regional Centre of Pharmacovigilance, Castilla y León, Instituto de Farmacoepidemiología, Universidad de Valladolid, Spain
  1. Correspondence to: A Carvajal, Instituto de Farmacoepidemiología, Facultad de Medicina, Ramón y Cajal, 7, 47005 Valladolid, Spain carvajal{at}ife.uva.es
  • Accepted 2 June 2008

From May 2005 to January 2008, the Spanish pharmacovigilance system received 56 reports in which strontium ranelate, a drug intended for the treatment of osteoporosis, was associated with different adverse reactions; five of them (8.9%) were reports of alopecia (table; figure). From the start of pharmacovigilance activities in Spain in 1982 up to January 2008, 102 540 reports were collected, of which 393 (0.4%) were cases of alopecia; the corresponding reports for postmenopausal women were 39 640, of which 205 (0.5%) cases were of alopecia.

Alopecia in case 3 (see table). This was accompanied by some features compatible with …

View Full Text

Sign in

Log in through your institution

Free trial

Register for a free trial to thebmj.com to receive unlimited access to all content on thebmj.com for 14 days.
Sign up for a free trial

Subscribe